Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Mar 6, 2003, 6:07 AM EST for Stanly County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2003, 6:07 AM EST (11:07 UTC)
- Expired
- Mar 6, 2003, 9:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 164 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 061110
FFWRAH
NCC167-061400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EST THU MAR 6 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
STANLY COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 900 AM EST
* AT 607 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER THE WARNED AREA.
* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE
WARNED AREA...AND ADDITIONAL RAIN WILL RUNOFF AND CAUSE FLOODING.
COUNTY OFFICIALS REPORT EXTENSIVE STANDING WATER ON MANY ROADS IN
ALBEMARLE AND NEAR BADIN. MUCH OF THIS AREA LIKELY RECEIVED UP TO
TWO INCHES OF RAIN BETWEEN 2 AND 4 AM. ANOTHER ROUND OF LOCALLY
HEAVY RAIN WILL AFFECT STANLY COUNTY BETWEEN 630 AND 8 AM. THIS
ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO FLASH FLOODING.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
$$
LAT...LON 3517 8044 3524 8046 3532 8041 3542 8010
3521 8011 3521 8026 3517 8035
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Mar 6, 3:05 AM EST, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 6, 3:05 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 305 AM EST THU MAR 6 2003 JUST MINOR TWEAKS TO TEMPS IN THE SHORT TERM...OTHERWISE LITTLE CHANGE REQUIRED TO FORECAST THROUGH SUNDAY. BEST DYNAMICS FOR RAIN/CONVECTION WILL OCCUR OVER CENTRAL NC BETWEEN NOW AND 12Z THEN LIFT NORTH AND EAST. MID LEVEL DRYING TAKES HOLD OVER REGION BY 18Z...DWINDLING AVAILABLE MOISTURE FOR PRECIP. HOWEVER...WITH SURFACE FRONT PROGGED TO CROSS REGION THIS AFTERNOON AND STILL SOME AVAILABLE MOISTURE TO BE FOUND LOWEST 8K FEET...MAY NEED TO INTRODUCE SMALL CHC POPS. TEMPS WILL BE TRICKY TODAY.WILL LIKELY START OUT JUST A SHADE BELOW CURRENT TEMPS. POTENTIAL FOR SOME PARTIAL SUN LATER THIS AFTERNOON. LOW LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW AND MID 60S WITH SOME MID CLOUDS. THUS WILL LIKELY TWEAK TEMPS DOWN A LITTLE IN THE NW AND RAISE A TAD IN THE SE. SURFACE RIDGE BUILDS INTO REGION OVERNIGHT/EARLY FRI..SUGGESTING POTENTIAL COLD AIR DAMMING EVENT. 850MB FLOW BACKS FROM NW TO SW OVERNIGHT. IN ADDITION...CIRRUS SHIELD ASSOCIATED WITH UPPER LEVEL JET WILL CONTRIBUTE TO SOLAR SHELTERING. THUS FAVOR CUTTING HIGH TEMPS FRI ABOUT 5-8 DEGREES FROM PREVIOUS FORECAST...WITH VALUES CLOSE TO LATEST MAV GUIDANCE. AIRMASS DRIES OUT FRI NIGHT IN WAKE OF DEPARTING UPPER DYNAMICS AND LOW LEVEL NW FLOW SCOURING OUT RESIDUAL SURFACE BASED MOISTURE. WITH SW FLOW AND PERIODS OF SUN...TEMPS SAT SHOULD EASILY REACH MID/UPPER 60S. NO CHANGES ANTICIPATED TO SUN-WED FORECAST AT THIS TIME. .RAH...NONE. WSS
Hazardous weather outlook, Mar 6, 4:42 AM EST, 1 hour 25 minutes before
NCZ008>011-021>028-038>043-073>078-083>086-088-089-061300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 442 AM EST THU MAR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL EXIT CENTRAL NORTH CAROLINA BEFORE MID DAY. DUE TO THE HIGH WATER LEVELS IN THE MAIN RIVERS...SOME LOCALIZED CREEK AND STREAM FLOODING MAY OCCUR THIS MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Mar 6, 12:23 AM EST, 5 hours 44 minutes before
NCZ073>075-083>086-060730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1223 AM EST THU MAR 6 2003 ...THUNDERSTORMS APPROACHING THE SOUTHERN PIEDMONT AND SOUTHERN SANDHILLS OF CENTRAL NORTH CAROLINA... AN AREA OF SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE SOUTHERN PIEDMONT AND SOUTHERN SANDHILLS OF CENTRAL NORTH CAROLINA BETWEEN 1 AND 3 AM. A FEW OF THE STORMS MAY BE STRONG WITH WIND GUSTS BETWEEN 40 AND 50 MPH ALONG WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE NEAR THE SOUTH CAROLINA BORDER...ESPECIALLY NEAR WADESBORO...ROCKINGHAM... HAMLET AND LAURINBURG. ONCE THE SHOWERS AND STORMS BEGIN AT YOUR LOCATION...THEY SHOULD LAST FOR A COUPLE OF HOURS. WSS
Special weather statement, Mar 6, 1:20 AM EST, 4 hours 47 minutes before
NCZ021>023-038-039-060900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 120 AM EST THU MAR 6 2003 ...LOCALLY HEAVY RAINFALL WILL AFFECT THE TRIAD REGION... RAIN ALONG WITH A THUNDERSTORM OR TWO WILL OCCUR ACROSS THE TRIAD REGION THROUGH 4 AM. LOCALLY HEAVY RAINFALL IS LIKELY WITH LOCALIZED AMOUNTS BETWEEN ONE AND TWO INCHES POSSIBLE. THIS AMOUNT OF RAIN IN LESS THAN THREE HOURS WILL RESULT IN FLOODING OF POOR DRAINAGE AREAS. MOTORISTS WILL NEED TO AVOID STREETS AND INTERSECTIONS THAT ARE KNOWN TO EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS. WSS
Special weather statement, Mar 6, 4:13 AM EST, 1 hour 54 minutes before
NCZ008>011-021>028-038>043-073>078-083>086-088-089-061710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 413 AM EST THU MAR 6 2003 ...RAIN AND THUNDERSTORMS WILL INCREASE OVER THE AREA... RAIN WITH EMBEDDED THUNDERSTORMS WILL INCREASE AND CONTINUE OVER THE AREA THROUGH 8 AM. LOCALLY HEAVY RAINFALL IS LIKELY WITH LOCALIZED AMOUNTS UP TO TWO INCHES POSSIBLE. THIS AMOUNT OF RAIN IN A SHORT PERIOD OF TIME WILL RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. GUSTY WINDS AND LIGHTNING ARE ALSO LIKELY WITH THESE STORMS. MOTORISTS NEED TO AVOID STREETS AND INTERSECTIONS THAT ARE KNOWN TO EXPERIENCE HIGH WATER DURING HEAVY RAIN EVENTS. DO NOT DRIVE THROUGH FLOODED AREAS SINCE THE DEPTH OF THE WATER IS UNKNOWN. RHJ
Special weather statement, Mar 6, 5:50 AM EST, 17 minutes before
NCZ008>011-021>028-038>043-073>078-083>086-088-089-061300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EST THU MAR 6 2003 ...LOCALLY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL NORTH CAROLINA THROUGH THE EARLY MORNING COMMUTE... WIDESPREAD RAIN...AT TIME LOCALLY HEAVY...WILL PERSIST ACROSS CENTRAL NORTH CAROLINA THROUGH MID MORNING THEN DIMINISH FROM WEST TO EAST DURING THE LATE MORNING HOURS. MOST PLACES HAVE RECEIVED BETWEEN A HALF TO ONE INCH OF RAIN SINCE MIDNIGHT WITH LOCALLY HEAVIER AMOUNTS NEAR TWO INCHES. AN ADDITIONAL HALF TO ONE INCH OF RAIN WILL LIKELY OCCUR BETWEEN 6 AND 9 AM...ESPECIALLY OVER THE COASTAL PLAIN AND THE SANDHILLS. EARLY MORNING COMMUTERS WILL NEED TO AVOID STREETS...HIGHWAYS AND INTERSECTIONS KNOWN TO FLOOD DURING HEAVY RAIN EVENTS. SECONDARY AND RURAL ROADS MAY BE ESPECIALLY TREACHEROUS IN SPOTS DUE TO WATER FLOWING OUT OF THE DITCHES. MOTORISTS WILL NEED TO TRAVEL SLOWER THAN THE POSTED SPEED LIMIT DUE TO THE WATER COLLECTING ON THE ROADS AND REDUCED VISIBILITY CAUSED BY THE LOCALLY HEAVY RAIN. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 2:19 AM EST | Severe Thunderstorm Warning | RAH | Sampson | 16 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.